Jenny

Hi, my dad has WG and his hip joint has deteriorated significantly and now needs a hip replacement. He was also recently told that it appears as though his spine is narrowing. I am concerned that the doctors are not joining the dots and are focusing on a hip replacement, rather than the root cause. They have diagnosed osteoarthritis as the cause of his hip deterioration. However, I was doing a bit of research on the internet and came across Avascular necrosis. Does anyone know anything about this and its link with steroids?

10 Replies

oldestnewest
  • If I understand it correctly the treatment is the same for severe OA and AVN - hip replacement so in that sense it doesn't make a lot of difference.

    There are several causes of AVN and one is the use of high dose steroids (above 20mg) over longer periods - it can also happen with lower doses longterm but it can also happen in patients who have never had steroids. Bisphosphonates (used alongside steroids to avoid loss of bone density) are also implicated in it happening. I don't know however whether being on both increases the risk.

    I know a good few patients who have been on high dose steroids for a long time and more who have been on moderate dose steroids for far longer. I haven't met an AVN patient yet.

  • Thank you for your reply. Do you have any idea whether OA or AVN could cause a narrowing of the spine?

  • This is a good reliable source of info from the UK:

    patient.co.uk/doctor/lumbar...

    OA is often the cause of stenosis:

    rheumatology.org/Practice/C...

    However:

    "Avascular necrosis occurs when the healthy bones in your body stop getting an adequate blood supply. This causes the death of the healthy bone tissue, also referred to as AVN or osteonecrosis. This condition is most commonly seen in the hip joint, but is not uncommon in the legs or lower extremities. However, avascular necrosis is highly uncommon in the spine. Often, patients experiencing avascular necrosis of the spine have been through traumatic spinal injuries or severe spinal degeneration."

    So yes, AVN can cause spinal stenosis but it is very rare so, in your father's case, less likely.

    I imagine they will already have done x-rays of his hip and spine - and they will most likely have identified the cause of both the hip and spinal problem in that way. If there were any doubt they will have done MRI imaging as well.

  • Thanks for the information.

    My dad has had an MRI scan and they diagnosed OA as the cause of his hip problem. However, at a meeting with his rheumatologist last week he said that he had noticed a narrowing/tightening of my dad's spine (in his lower back) and would refer him to a different specialist. So, at this stage they have not diagnosed what is causing this. We are very concerned about the damage this may cause, especially as his hip deteriorated very quickly.

  • I think you need to discuss this with the doctors and not go seeking information online that you don't really have the medical background to understand - as you said, there is a lot of "jargon".

    If your father has had an MRI they will have seen all they need to differentiate between OA and AVN as the cause of his problems. It is not uncommon for OA in hips to deteriorate rapidly and that could also be the cause of the spinal stenosis - but there are other causes and it is (probably) neuro people, certainly a spinal specialist, who will consider what is leading to the stenosis. Some people only discover they have a spinal stenosis when particular symptoms occur - at a very late stage and requiring emergency treatment, mostly surgery. Others have it found because of imaging for another reason - such as in OA having reached an advanced stage- and for many it is something that is kept an eye on. Having a spinal stenosis is not an immediate reason to panic.

    In the meantime I don't think there are grounds for alarm at this stage - even if it is between Christmas and New Year.

  • There is a link between prednisolone and AVN,http://www.ecardiologynews.com/fileadmin/qhi_archive/ArticlePDF/CT/080040343.pdf

  • Thank you for the link. I will need to read it quite a few times to digest all the jargon.

  • Hi Jenny. Sorry to hear of your father's health issues. Vasculitis is one nasty disease.

    I have MPA and upon diagnosis, was placed on a regimen of Cytoxan & 60 mg of Prednisone. My bone density scan showed I had good, healthy bones.

    My reaction to the steroids was fast and furious. My eyes swelled shut, I experienced severe respiratory issues, and within 4 months of treatment I was diagnosed with bilateral avn of the hips.

    I've undergone one total hip replacement and expect to have the 2nd replaced in early 2015.

    Can steroids be blamed for the onset of avn? Probably not entirely. But I will offer this, if there were an underlying condition, the steroids certainly didn't help! Looking back on the situation, I had no other choice, as I was in the midst of kidney failure.

    Good luck in the journey with your father.

  • Thank you for responding and sorry to hear that you have MPA.

    Can you offer any advice about managing your condition whilst undergoing a hip replacement? My dad is on a waiting list to have a hip replacement in2015 and we are concerned about managing his condition whilst undergoing surgery.

  • You might find these pages helpful on the VUK website Jenny vasculitis.org.uk/news/cort...

    cortisone-info.com/Side-Eff...

    What you need to do is make sure your dad's consultant who treats him for his Vasculitis is involved in the preparation and planning for the operation.

    My husband John had an operation to remove a carcinoma of the bladder in 2008, his Urologist knew nothing about WG/GPA and said so at John's assessment appointment. So the Urologist, Anaesthetist and John's vasculitis Consultant organised a case conference before the op and John's Vasculitis Consultant was involved with all john's after care.

    Best wishes

    Susan

You may also like...